Missouri, 2021

Hail and Damaging Wind in Missouri, June 19, 2021

June 19, 2021 · NWS DVN · 2 events in 1 county or zone

Severe thunderstorms developed across eastern Iowa, northwest Illinois and far northeast Missouri on Friday, June 18, and continued into the early morning hours of Saturday, June 19. The most intense storms produced very large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms developed across eastern Iowa, northwest Illinois and far northeast Missouri on Friday, June 18, and continued into the early morning hours of Saturday, June 19.

The most intense storms produced very large hail and damaging wind gusts. These storms formed along a nearly stationary front that stretched across the southern half of the NWS Quad Cities forecast area. Hail around 1.5 inches in diameter and tree damage were reported, especially in far southeast IA and northwestern IL.

Repeat thunderstorms also produced very heavy rainfall, with reports up to 4 inches. Due to the recent dry conditions, no high impact flash flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 18, 11:28 PM CST, 47 minutes earlier.

Area forecast discussion, Jun 18, 11:28 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1228 AM CDT Sat Jun 19 2021

...SHORT TERM AND 06z AVIATION UPDATE...

.SYNOPSIS...
Issued at 1223 AM CDT Sat Jun 19 2021

An active night is unfolding across most of eastern Iowa, northwest
Illinois and far northeast Missouri. Showers and thunderstorms have
developed as a result of interactions of a low-level jet, stalled
cold front, upper level jet streak entrance region and an
approaching short wave from the Dakotas. Reports of large hail up to
golf ball size, wind damage and torrential rain have been received
from the strongest cores, and will continue to be a concern over
the next few hours.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 1223 AM CDT Sat Jun 19 2021

[Key Messages]

*Showers and strong/severe storms continue through early morning
before exiting the area.

*Dry Saturday daytime before precipitation chances increase
overnight into Sunday

[Discussion]

Expect showers and storms to continue to move south and east along
the favored convergence zone on the nose of the LLJ and cold front
through the early morning. Instability of around 2000-3500 J/kg
aloft and mid-level lapse rates favored around 7-9 C/km will ensure
large hail remains a threat. Storms that manage to become surface
based due to cold pools and outflow boundary interactions will also
be capable of producing damaging wind gusts.

These storms should exit the area around 10-12z, and will give way
to a relatively quiet Saturday as surface high pressure builds
across the area. Despite the cold front passing to the south,
temperatures will remain on the warm side with daytime highs
forecast to climb into the mid 80s to low 90s.

A renewed round of showers and storms will arrive across the area
late Saturday night into early Sunday. This looks to be the
remnants of severe convection that will fire in Nebraska/Kansas
Saturday evening with convergence into an MCS in the overnight
hours. Confidence on this complex maintaining severe criteria is
low, but chances for this look to return for the beginning of the
long term period with the approach of a cold front from the west.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 302 PM CDT Fri Jun 18 2021

Sunday into Sunday night may feature another round of severe
storms, then quieter weather with cooler temperatures and lower
humidity looks to be the rule through midweek.

Saturday night into Sunday, a couple shortwaves are shown directly
impacting the area bringing one round of thunderstorms late
Saturday night into Sunday and another late Sunday into Sunday
night. This second system looks stronger and will drive a strong
cold front through the area, presenting a risk for thunderstorms,
possibly severe. SPC has a broad Marginal risk in place for Sunday
and our forecast has likely POPS across the north for Sunday and
over much of the area for Sunday night. Highs in the upper 80s to
around 90 Sunday will be replaced by 70s with much lower humidity
Monday and Tuesday.

Wednesday begins a transition to a more active pattern with warmer
temperatures and thunderstorm chances Thursday and Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1223 AM CDT Sat Jun 19 2021

Concerns over the next 6 hours mainly for KMLI and KBRL as a large
complex of showers and strong/severe thunderstorms moves across the
area. Large hail and damaging wind gusts have been reported with the
strongest cores, and will continue to be a threat for these
terminals until storms exit the area around 10-12z. After this, VFR
conditions are expected with winds shifting to the north while
remaining under 10 knots.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Sheets
AVIATION...Speck
Hazardous weather outlook, Jun 18, 6:57 PM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
757 PM CDT Fri Jun 18 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
757 PM CDT Fri Jun 18 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Severe storms are possible tonight, especially along and south of
Interstate 80, where the Storm Prediction Center has an Enhanced
Risk for severe storms. The initial storm hazards will be very large
hail and damaging winds with scattered storms this evening.
Storms later tonight are expected to have primarily a risk for
damaging winds. Heavy rainfall will also be possible, which could
lead to flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms are expected late Saturday night, Sunday and Sunday
night. The Storm Prediction Center has outlooked a Marginal Risk
for severe weather across the forecast area Sunday. The main
threat from these storms will be large hail Sunday morning, then
large hail and damaging winds with storms along an ahead of a cold
front that will pass through the area late Sunday and Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will likely be needed tonight in
southeast Iowa, northeast Missouri and west central Illinois.

DLS

In the hours before

Local storm report, Jun 18, 9:55 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1055 PM CDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             WAPELLO                 41.18N 91.19W
06/18/2021  U0.25 INCH       LOUISA             IA   LAW ENFORCEMENT

            PEA SIZE HAIL AT THE SHEFIFF'S OFFICE.

&&
Local storm report, Jun 18, 10:52 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1152 PM CDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     HAIL             WASHINGTON              41.29N 91.69W
06/18/2021  M0.75 INCH       WASHINGTON         IA   TRAINED SPOTTER

            RELAYED BY HAM RADIO OPERATOR.

&&

PS
Local storm report, Jun 18, 11:02 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1202 AM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HEAVY RAIN       OQUAWKA                 40.94N 90.95W
06/18/2021  M1.33 INCH       HENDERSON          IL   PUBLIC

            TOTAL RAINFALL SO FAR.

&&

PS
Local storm report, Jun 18, 11:32 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1232 AM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     MONMOUTH                40.92N 90.64W
06/18/2021                   WARREN             IL   TRAINED SPOTTER

            2 LARGE TREE LIMBS BLOWN DOWN.

&&
Local storm report, Jun 18, 11:32 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1232 AM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND DMG     MONMOUTH                40.92N 90.64W
06/18/2021                   WARREN             IL   TRAINED SPOTTER

            2 LARGE TREE LIMBS BLOWN DOWN.

&&
Local storm report, Jun 18, 11:48 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1248 AM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     HAIL             4 NE KEOTA              41.41N 91.89W
06/19/2021  M1.50 INCH       WASHINGTON         IA   PUBLIC

            REPORT AND PICTURE VIA SOCIAL MEDIA.

&&

PS

The radar

The Quad Cities radar (KDVN), 184 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Scotland

When
June 19, 12:15 AM CST
Where
Scotland County, Memphis
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.470, -92.170

One tree was blown down.

Hail, Scotland

When
June 19, 3:18 AM CST
Where
Scotland County, 1.72 mi ENE of Gorin Howard Fld Arp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.430, -92.020

Nickel size hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957212, 957211.